Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 164, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 2:31 PM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 2:31 PM CDT (19:31 UTC)
- Expired
- Aug 31, 2018, 3:14 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 229 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 2:55 PM CDT | HAIL 1 | 7 Ssw Clementson, MN | SOME DIME TO QUARTER SIZED HAIL FELL IN VERY HEAVY RAIN ACROSS NORTHWEST RAPID RIVER TOWNSHIP. A FEW LARGE BRANCHES WERE BROKEN DOWN AS WELL. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 2:19 PM CDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1301 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
168
WUUS53 KFGF 311931
SVRFGF
MNC007-077-312030-
/O.NEW.KFGF.SV.W.0164.180831T1931Z-180831T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
231 PM CDT FRI AUG 31 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
North central Beltrami County in north central Minnesota...
Southern Lake of the Woods County in north central Minnesota...
* Until 330 PM CDT.
* At 230 PM CDT, a severe thunderstorm was located 9 miles southeast
of Gates Corner, or 42 miles southeast of Roseau, moving northeast
at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Oaks Corner around 240 PM CDT.
Carp around 255 PM CDT.
Clementson around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4826 9519 4844 9534 4882 9471 4881 9470
4878 9469 4874 9464 4874 9462 4872 9459
4872 9456 4870 9454 4869 9445 4870 9443
4849 9443
TIME...MOT...LOC 1930Z 242DEG 49KT 4838 9515
HAIL...1.25IN
WIND...60MPH
$$
JH2 follow-up statements
677
WWUS53 KFGF 311954
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
254 PM CDT FRI AUG 31 2018
MNC007-077-312030-
/O.CON.KFGF.SV.W.0164.000000T0000Z-180831T2030Z/
Beltrami MN-Lake of the Woods MN-
254 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS
COUNTIES...
At 254 PM CDT, a severe thunderstorm was located near Baudette, or 55
miles east of Roseau, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Baudette around 300 PM CDT.
Clementson around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4839 9530 4874 9464 4874 9462 4872 9459
4872 9456 4870 9454 4869 9445 4870 9443
4849 9443 4826 9519
TIME...MOT...LOC 1954Z 246DEG 29KT 4863 9460
HAIL...1.25IN
WIND...60MPH
$$
JH376
WWUS53 KFGF 312014
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
314 PM CDT FRI AUG 31 2018
MNC007-077-312023-
/O.CAN.KFGF.SV.W.0164.000000T0000Z-180831T2030Z/
Beltrami MN-Lake of the Woods MN-
314 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Minnesota.
LAT...LON 4839 9530 4874 9464 4874 9462 4872 9459
4872 9456 4870 9454 4869 9445 4870 9443
4849 9443 4826 9519
TIME...MOT...LOC 2011Z 242DEG 49KT 4876 9424
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:58 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 31, 12:58 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1258 PM CDT Fri Aug 31 2018 .UPDATE... Issued at 1257 PM CDT Fri Aug 31 2018 Adjusted POPs a bit for current radar trends. There has been some breaking up of the stratus, but more showers and storms are quickly firing so will have to watch how strong they get as the weak vort/shortwave exits out of the area. Lowered highs a couple of degrees near the front where there is lingering clouds or rain beginning. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Fri Aug 31 2018 Challenge for the forecast today will be sky cover and convective chances this afternoon and evening. Low level moisture continues to stream northward across much of the CWA this morning as a broken stratus layer has reached the northern valley ahead of a slow moving wind shift or cold front which has entered the NW portions of the Devils Lake basin. This cold front will gradually push to the southeast today with showers and thunderstorms developing along it as weak a couple embedded waves move across the region within the WSW 500mb flow aloft. One wave is bringing showers to parts of NW ND this morning and will move across the northern half of the area this morning. Ahead of this feature activity is expected to increase in intensity with MLCAPE around 2000J/kg across NW MN and bulk shear values 40 to 50kts. CAM solns bring the next round of convection into SE ND and west central MN later this afternoon on the nose of another embedded wave. There is a better signal of stronger updrafts and greater coverage of convection with this wave as instability will be higher given ample surface heating, as long as cloud cover diminishes this early afternoon. Given the environment any of these storms could be strong or severe with hail around an inch in size and or winds around 60mph. Cold front will push across the area as the second wave exits this evening with clearing skies and high pressure building into the area overnight. .LONG TERM...(Saturday through Thursday) Issued at 344 AM CDT Fri Aug 31 2018 Synopsis: Zonal flow aloft over the weekend will turn gradually southwest through next week with a few impulses and trailing cold fronts moving through the region. Temperatures are expected to be seasonable to slightly below average, owing in part to extensive cloud cover associated with rain chances, with highs largely in the 70s and lows in the 50s. Holiday Weekend: Overall, the holiday weekend will be quite nice. Surface high pressure moves east across the area Saturday keeping skies clear with light and variable winds turning southwesterly later in the day. There may be a brief period of near critical fire weather conditions in northeastern North Dakota late afternoon as RH values dip to around 30% and winds gradually pick up to 10-20 mph out of the southwest. A weak cold front moves through from the west late Saturday bringing brief showers with perhaps a rumble of thunder in the southern Red River Valley and west-central Minnesota during the overnight into early morning Saturday. Another high pressure builds into the region behind the exiting cold front Sunday clearing skies and keeping conditions dry. Luckily winds will be light Sunday afternoon amidst dew points into the 30s-40s in eastern North Dakota keeping fire weather concerns low. Surface flow returns out of the south on Labor Day drawing moisture back into the region. A small mid level disturbance moves out of the central High Plains and into the Upper Mississippi Valley on Labor Day bringing some chance for rain to west-central Minnesota, although most of this rain will miss the CWA to the south and east likely only contributing to cloudiness to the southeastern CWA. Tues-Fri: Another cold front moves through Tuesday bringing an additional chance for showers and thunderstorms with a lull in rain chances expected behind the front Wednesday. Beyond Wednesday, guidance begins to diverge in highlighting precipitation chances. However most guidance develops low pressure in the western Dakotas late next week that eventually makes its way eastward into the region beneath amplifying southwesterly flow aloft. With an extended period of low level moisture return ahead of the low, general shower and thunderstorm chances increase late next week into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1257 PM CDT Fri Aug 31 2018 Lingering stratus across the east has kept KTVF and KBJI in IFR conditions. Showers and storms have already developed near the cold front currently over the central forecast area, so have VCTS or VCSH going for the Red River airports. That activity will push eastward in the next few hours and affect the MN TAF sites, with more developing further west so have at least a VC mention of precip in all but KDVL through the early evening. Clouds should clear out as the cold front pushes east later tonight. Cannot completely rule out some patchy fog developing late tonight under light winds with recent rain, but with unknown impact on TAF sites will leave it out for now. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...JK LONG TERM...CJ AVIATION...JR
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 525 AM CDT Fri Aug 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 525 AM CDT Fri Aug 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Some patchy fog exists this morning along the upper Sheyenne River Valley down to Gwinner which will reduce visibilities down to a quarter mile at times. Conditions are expected to improve by 9am or so. Early this afternoon thunderstorms are possible in NW MN and chances will spread into the southern valley by late afternoon. A few of these storms could be strong to severe with winds around 60mph and hail up to an inch and a half in size. With this activity dangerous lightning and localized heavy rainfall or flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 31, 1:42 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 142 PM CDT FRI AUG 31 2018 MNZ008-009-013-014-016-311945- East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN- North Clearwater MN- 142 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL... NORTHEASTERN RED LAKE...WEST CENTRAL BELTRAMI...PENNINGTON AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 245 PM CDT... At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over Hazel, or 9 miles southeast of Thief River Falls, moving northeast at 45 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Mavie around 155 PM CDT. High Landing around 200 PM CDT. Goodridge around 205 PM CDT. Espelie around 215 PM CDT. Jelle and Carmel around 230 PM CDT. Other locations impacted by this storm include Thief River Falls Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4783 9626 4803 9627 4844 9552 4807 9512 TIME...MOT...LOC 1841Z 242DEG 39KT 4799 9610 JH
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:42 PM CDT | Special Weather Statement | FGF | Pennington | 63 min |
| Aug 31, 1:53 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington, Red Lake | 67 min |
| Aug 31, 3:08 PM CDT | Special Weather Statement | FGF | Beltrami | 67 min |
| Aug 31, 3:58 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 47 min |
| Aug 31, 4:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 44 min |
| Aug 31, 5:09 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 51 min |
| Aug 31, 5:33 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 27 min |
| Aug 31, 5:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.